Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Grand Forks, ND

July 10, 2004Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2004, 2:55 PM CDT for Lake of the Woods County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 2:55 PM CDT (19:55 UTC)
Expired
Jul 10, 2004, 3:45 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 248 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 101955
SVRFGF
MNC077-102045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
254 PM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 345 PM CDT.

* AT 248 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF ARNESEN...OR ABOUT 20 MILES
  NORTHEAST OF ROSEAU...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  ARNESEN AT 315 PM AND
  LONG POINT AT 325 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4933 9511 4893 9514 4890 9493 4928 9487

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:30 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 12:30 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1230 PM CDT SAT JUL 10 2004

.DISCUSSION...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
LATEST SURFACE ANALYSIS...LOW PRESSURE REMAINS OVER SE MT AND NE WY
WITH A WARM FRONTAL BOUNDARY EXTENDING THROUGH N SD INTO SE ND. WHEN
COMPARING MODELS...ETA APPEARS TO HAVE A BETTER HANDLE ON THE
TEMPS...WHEREAS THE GFS HAS A BETTER HANDLE ON PRECIPITATION.
THEREFORE...USED A COMPROMISE FOR FORECAST. INITIAL MORNING
CONVECTION HAS PRETTY MUCH DISSIPATED...WITH SOME MVFR CLOUD DECKS
DEVELOPING. WITH DEWPOINTS ALREADY IN MIDDLE 60S TO LOWER 70S...PW
VALUES RISING INTO THE 1.5 TO 1.75 INCHES AND FRONTAL ZONE EXPECTED
TO LINGER THROUGH S AREA...WILL ISSUE A FLOOD WATCH FOR S 1/2 OF
AREA FOR TONIGHT AND SUN MORNING. OTHERWISE...INVERTED TROF LINGERS
OVER NE ND AND NW MN IN ASSOCIATION WITH WAVE AND PRIOR CONVECTION
THAT FIRED OVER W AND CENTRAL ND LAST NIGHT. WITH HIGH CAPES...GOOD
INSTABILITY...AND A BOUNDARY IN VICINITY...THE N PARTS OF THE AREA
COULD ALSO SEE SEVERE THIS AFTERNOON AND EVENING. AS A RESULT...
UPDATED CURRENT FORECAST TO REFLECT SEVERE POTENTIAL IN THE N AS
WELL. ONLY MINOR CHANGES NEEDED TO REST OF FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLOOD WATCH TONIGHT AND SUN MORNING S OF AN I-94 LINE.
MN...FLOOD WATCH TONIGHT AND SUN MORNING S OF A HWY 10 LINE.

&&

NG
Hazardous weather outlook, Jul 10, 5:33 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
533 AM CDT SAT JUL 10 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101332-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
534 AM CDT SAT JUL 10 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE AREA LATE THIS AFTERNOON AND EVENING MAINLY TO THE SOUTH
OF A COOPERSTOWN TO PARK RAPIDS LINE. IN ADDITION THE STORMS WILL
HAVE COPIOUS AMOUNTS OF MOISTURE TO THRIVE OFF WITH RAINFALL AMOUNTS
OF UP TO 2 INCHES POSSIBLE. IF THIS OCCURS  LOCALIZED FLOODING
IS POSSIBLE WHERE THE STRONGER STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY EAST OF THE VALLEY
IN MINNESOTA AND ONCE AGAIN SUNDAY NIGHT INTO MONDAY. THESE STORMS
TOO HAVE THE POTENTIAL TO BRING LOCALIZED SEVERE WEATHER AND VERY
HEAVY RAINS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT..

BERG

In the hours before

Local storm report, Jul 10, 9:33 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
933 AM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             5 ESE CHAFFEE           46.75N 97.25W
07/10/2004  0.75 INCH        CASS               ND   PUBLIC

&&

HOPKINS
Local storm report, Jul 10, 9:50 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
950 AM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             HORACE                  46.76N 96.90W
07/10/2004  1.00 INCH        CASS               ND   TRAINED SPOTTER

0825 AM     TSTM WND DMG     HORACE                  46.76N 96.90W
07/10/2004                   CASS               ND   TRAINED SPOTTER

            2.5 TO 3 INCH TREE LIMBS DOWN

&&

KENNEDY
Local storm report, Jul 10, 1:50 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
150 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     RUSTAD                  46.73N 96.74W
07/10/2004                   CLAY               MN   BROADCAST MEDIA

            NUMEROUS 3 INCH DIAMETER TREE LIMBS BLOWN DOWN

&&

GODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:30 AM CDTTornado WarningFGFClay45 min
Jul 10, 2:12 PM CDTSevere Thunderstorm WarningFGFRoseau48 min
Jul 10, 4:00 PM CDTSevere Thunderstorm WarningFGFLake of the Woods45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.